Connecticut, 2006

Hail and Damaging Wind in Connecticut, May 21, 2006

May 21, 2006 · NWS OKX · 3 events in 2 counties and zones

A cold front tapped an unstable airmass and triggered a line of severe thunderstorms that moved through Eastern Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front tapped an unstable airmass and triggered a line of severe thunderstorms that moved through Eastern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 21, 2:10 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, May 21, 2:10 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
310 PM EDT SUN MAY 21 2006

.NEAR TERM (TONIGHT)...
SFC COLD FRONT POISED TO MOVE THROUGH THE TRI-STATE AREA THIS
AFTERNOON. LIGHT RAIN SHOWERS ALONG AND AHEAD OF FRONT BEING FUELED
BY MARGINAL INSTABILITY AND WEAK LOW-LEVEL MOISTURE CONVERGENCE.
FALLING HEIGHTS IN CONJUNCTION WITH AN UPPER LOW/COLD POOL MOVING
ACROSS THE NORTHEAST THIS AFTERNOON HELPING TO STEEPEN LAPSE RATES
TO AROUND 9 DEG C/KM IN THE 1000-700 MB LAYER. HOWEVER...PLENTY OF
DRY AIR IN THE SUB CLOUD LAYER (BELOW 5 KFT) IS ACTING AS A
STABILIZING FACTOR. STILL THOUGH...POTENTIAL WILL EXIST THROUGH
EARLY THIS EVENING FOR A SLIGHT CHC OF CONVECTION WITH GUSTY WINDS
AND SMALL HAIL.

SKIES WILL PARTIALLY CLEAR OVERNIGHT WITH COLD ADVECTION AND
CYCLONIC FLOW. TEMPERATURES WILL BE ON THE COOL SIDE WITH OVERNIGHT
LOW IN THE 40S FOR MOST LOCATIONS AND QUITE POSSIBLY THE UPPER 30S
WELL NORTH AND WEST OF NYC.
&&

.SHORT TERM (MONDAY THROUGH TUESDAY NIGHT)...
THE MEAN TROUGH WILL RESIDE OVER THE NORTHEAST TO START THE WEEK
WITH NEGATIVE HEIGHT ANOMALIES. THIS WILL MEAN A CONTINUATION OF
UNSEASONABLY COOL CONDITIONS...BUT DRY FOR A CHANGE. A DEEP-LAYERED
NW FLOW WILL KEEP MOISTURE-LIMITED TO THE LOW-LEVELS WITH DAYTIME
HEATING AND CYCLONIC FLOW PRODUCING SOME STRATA-CU. A TIGHT PRESSURE
GRADIENT BETWEEN LOW PRESSURE OVER THE CANADIAN MARITIMES AND HIGH
PRESSURE OVER THE UPPER MS VLY BUILDING SE WILL PROVIDE A GUSTY NW
FLOW.
&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
THE PERIOD WILL TRANSITION FROM NEGATIVE HEIGHT ANOMALIES AT THE
ONSET TO POSITIVE HEIGHT ANOMALIES BY THE END. THUS...A MODERATING
TREND WILL BE ON TAP AS TEMPERATURES GO FROM SEASONABLE LEVELS
DURING THE MID WEEK TO SUMMER WARMTH FOR THE UPCOMING WEEKEND. A
DEEP-LAYERED WNW FLOW DURING THE PERIOD WILL ALSO KEEP CONDITIONS
DRY WITH PLENTY OF SUNSHINE.
&&

.AVIATION...
COLD FRONT IS STARTING TO PUSH ACROSS THE REGION...AND WILL CONTINUE
TO DO SO THROUGH THE LATE AFTERNOON. WE WILL SEE A BROKEN BAND OF
LIGHT RAIN AND SHOWERS PRODUCING POSSIBLE BRIEF LOWERING TO MVFR
VSBY AND CIGS. SOUTHWEST FLOW OF 10 TO 15 KT...WILL SHIFT TO
NORTHWEST AND INCREASE TO 15 TO 20 KT ALONG WITH GUSTS TO 25-30 KT
BEHIND THE FRONT. FLOW WILL SLACKEN BY 20% OVERNIGHT BEFORE RAMPING
BACK UP ON MONDAY.
&&

.MARINE...
A STRONG COLD FRONT WILL TRAVERSE THE LOCAL WATERS EARLY THIS
EVENING. GRADIENT CONTINUES TO TIGHTEN AHEAD OF THIS FEATURE AS OF
THIS AFTERNOON AND WINDS ARE STARTING TO GUST AROUND 25
KT...ESPECIALLY NEAR SHORE WHERE MIXING IS MORE PRONOUNCED. STILL
THINK MINIMAL GALES WILL OCCUR OVER THE SOUND AND OCEAN WATERS FOR
AT LEAST A SHORT TIME THIS EVENING AFTER FROPA AS STRONG COLD AIR
ADVECTION ENSUES...COMBINED WITH SOME MIXING OF A MODERATE LLJ.
GUSTINESS WILL CONTINUE THROUGH MONDAY...BUT LIKELY AT SCA SPEEDS.
WINDS AND SEAS SUBSIDE EARLY IN THE WEEK...AND CONDITIONS LOOK TO
REMAIN QUITE TRANQUIL THROUGH MIDWEEK.
&&

.HYDROLOGY...
NO FORESEEABLE PROBLEMS FOR THE UPCOMING WEEK. STREAMS AND RIVER
LEVELS WILL CONTINUE TO RECEDE.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ330-335-350-353-355 UNTIL 8 PM
     SUNDAY.
  ...GALE WARNING FOR ANZ330-335-350-353-355 FROM 8 PM SUNDAY TO 8
     AM MONDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ338 UNTIL 8 PM MONDAY.

&&
Hazardous weather outlook, May 21, 3:42 AM EST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
442 AM EDT SUN MAY 21 2006

CTZ005>012-NJZ002>006-011-NYZ067>081-220930-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
442 AM EDT SUN MAY 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT
STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON THEN GUSTY WINDS AND
COOLER TEMPERATURES. A COLD FRONT APPROACHING THE TRI-STATE REGION
WILL TRIGGER SOME SHOWERS AND THUNDERSTORMS THIS AFTERNOON. SOME
OF THESE STORMS MAY PRODUCE WIND GUSTS BETWEEN 40 AND 50 MPH ALONG
WITH SMALL HAIL. IN THE WAKE OF THE FRONT...A STRONG PRESSURE
GRADIENT WILL DEVELOP. WINDS ARE EXPECTED TO AVERAGE BETWEEN 15
AND 20 MPH WITH GUSTS 25 TO 35 MPH. THE WINDS WILL LIKELY DIMINISH
A BIT OVERNIGHT...BUT SHOULD PICK BACK UP DURING THE DAY MONDAY.
SUCH WINDS MAY DOWN BRANCHES AND SMALL LIMBS WHICH IN TURN MAY CAUSE
SOME POWER OUTAGES. THE GUSTY WINDS WILL ALSO MAKE DRIVING A BIT
MORE CHALLENGING...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
GUSTY WINDS WILL CONTINUE MONDAY THROUGH TUESDAY...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY REPORTS OF
STRONG GUSTS WILL BE APPRECIATED.

ANZ350-353-355-220930-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
442 AM EDT SUN MAY 21 2006

...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT
MONDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
WINDS AND SEAS WILL INCREASE TODAY WITH GALE CONDITIONS EXPECTED
BY THIS EVENING. THERE WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORMS
THIS AFTERNOON THAT MAY PRODUCE STRONG WIND GUSTS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE GALE WARNING IS EXPECTED TO BE LOWERED TO A SMALL CRAFT ADVISORY
BY DAYBREAK MONDAY WITH THESE CONDITIONS THEN CONTINUING INTO
TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY REPORTS OF
STRONG GUSTS WILL BE APPRECIATED.

ANZ330-335-220930-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
442 AM EDT SUN MAY 21 2006

...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT
MONDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
WINDS AND SEAS WILL INCREASE TODAY WITH GALE WARNING CONDITIONS
EXPECTED BY THIS EVENING. THERE WILL ALSO BE A SLIGHT CHANCE OF
THUNDERSTORMS THIS AFTERNOON THAT MAY PRODUCE STRONG WIND GUSTS
AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE GALE WARNING IS EXPECTED TO BE LOWERED TO A SMALL CRAFT ADVISORY
BY DAYBREAK MONDAY WITH THESE CONDITIONS THEN CONTINUING THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY REPORTS OF
STRONG GUSTS WILL BE APPRECIATED.

ANZ338-220930-
NEW YORK HARBOR-
442 AM EDT SUN MAY 21 2006

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
WINDS AND SEAS WILL INCREASE TODAY WITH SMALL CRAFT ADVISORY
CONDITIONS DEVELOPING. THERE WILL ALSO BE A SLIGHT CHANCE OF
THUNDERSTORMS THIS AFTERNOON THAT MAY PRODUCE STRONG WIND GUSTS
AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE SMALL CRAFT ADVISORY MAY BE NEEDED THROUGH TUESDAY...OTHERWISE
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY REPORTS OF
STRONG GUSTS WILL BE APPRECIATED.

In the hours before

Special weather statement, May 21, 4:12 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
512 PM EDT SUN MAY 21 2006

CTZ006-212200-
NORTHERN NEW HAVEN-
512 PM EDT SUN MAY 21 2006

...SPECIAL WEATHER STATEMENT FOR THUNDERSTORMS FOR NEW HAVEN
COUNTY...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THOMASTON TO
NEWTOWN...MOVING EAST AT 45 MPH.

THESE STORMS WILL BE...
  NEAR WOLCOTT BY 520 PM EDT.
  NEAR NAUGATUCK BY 525 PM EDT.
  NEAR SEYMOUR BY 530 PM EDT.
  NEAR MERIDEN BY 535 PM EDT.
  NEAR HAMDEN BY 540 PM EDT.
  NEAR WALLINGFORD BY 545 PM EDT.

PEOPLE IN NORTHERN NEW HAVEN COUNTY...INCLUDING THE CITIES OF
SOUTHBURY...WATERBURY...WOLCOTT...NAUGATUCK...SEYMOUR...BEACON
FALLS...CHESHIRE...MERIDEN...HAMDEN AND NORTH HAVEN...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WIND GUSTS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS...AS WELL AS
OCCASIONAL LIGHTNING STRIKES AND SMALL HAIL.

EKSTER
Special weather statement, May 21, 4:29 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
529 PM EDT SUN MAY 21 2006

CTZ007-212215-
NORTHERN MIDDLESEX-
529 PM EDT SUN MAY 21 2006

...SPECIAL WEATHER STATEMENT FOR THUNDERSTORMS FOR MIDDLESEX
COUNTY...

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM HARTFORD TO
NAUGATUCK...AND MOVING EAST AT 45 MPH.

THESE STORMS WILL BE...
  NEAR PORTLAND BY 545 PM EDT.
  NEAR DURHAM BY 550 PM EDT.
  NEAR EAST HAMPTON BY 555 PM EDT.
  NEAR CHESTER BY 605 PM EDT.

PEOPLE IN NORTHERN MIDDLESEX COUNTY...INCLUDING THE CITIES OF
CROMWELL...MIDDLETOWN...PORTLAND...DURHAM...EAST HAMPTON...EAST
HADDAM AND CHESTER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...WINDS IN EXCESS OF 40 MPH...AND OCCASIONAL LIGHTNING
STRIKES ARE EXPECTED WITH THESE STORMS.

EKSTER

The radar

The Brookhaven radar (KOKX), 75 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Middlesex

When
May 21, 5:05 PM EST to 5:10 PM EST
Where
Middlesex County, Higganum
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.500, -72.550

Penny size hail covered the ground. Trees and wired were also downed in East Haddam around 610 pm EDT.

Thunderstorm Wind, New London

When
May 21, 5:05 PM EST to 5:10 PM EST
Where
New London County, Colchester
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.567, -72.333

Trees downed.

Hail, New London

When
May 21, 5:35 PM EST
Where
New London County, 4 mi ENE of Norwich
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.533, -72.000

Penny size hail in Lisbon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506700, 5506701, 5506702.